Michigan, 2003

Hail and Damaging Winds in Michigan, August 1, 2003

August 1, 2003 · NWS IWX · 18 events in 5 counties and zones

14 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST FRI AUG 1 2003

FIRST AREA OF STORMS EXITING TO THE NE INTO SE MI WITH NEXT LINE
DEVELOPING WEST OF CHICAGO. FRONT IS STILL BACK INTO NW IL AS MODELS
GRADUALLY MOVE SFC LOW OVER LAKES EAST AND FRONT SLIDES THROUGH
REGION. WHILE SOME TIMING DIFFERENCES WITH SHORTWAVES AND USUAL
CONVECTIVE FEEDBACK PROBLEMS MODELS IN OVERALL AGREEMENT IN SLOWLY
ROTATING CLOSED LOW ACROSS LAKES THROUGH WEEKEND. WILL GO LIKELY
POPS TONIGHT AND KEEP CHC THROUGH MONDAY. MUCH OF ACTIVITY MAY BE
DIURNAL SUNDAY AND MONDAY BUT SHORTWAVES ROTATING THROUGH WILL KEEP
SHOWERS AND THUNDERSTORMS POSSIBLE ABOUT ANYTIME. NOT MUCH CHANGE TO
PREVIOUS TEMPERATURES AND IN LINE WITH MODEL MOS.

NO CHANGES NECESSARY TO EXTENDED FORECAST. STACKED LOW IN THE
VICINITY OF THE LAKES TUE-WED...THEN OPENS UP INTO A TROF FROM THE
ST LAWRENCE SEAWAY INTO THE OHIO VALLEY THURSDAY...AND GRUDGINGLY
MOVES OFF TO THE EAST FRIDAY. SHOWERS AND A FEW STORMS STILL
POSSIBLE TUE-WED...PARTICULARLY NORTHEAST...WITH TEMPS NEAR OR
SLIGHTLY BELOW NORMAL.

AVIATION DISCUSSION FOR 18Z...
THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON AS SHORTWAVES
INTERACT WITH MOISTURE AND UNSTABLE ATMOSPHERE. FOG EXPECTED AROUND
DAWN GIVEN LIGHT WINDS...THIS AFTERNOONS RAINFALL...AND POSSIBLY
SOME BREAKS IN THE CLOUDS.  12

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

RES/12
Hazardous weather outlook, Aug 1, 5:42 AM EST, 8 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 AM EST FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING
SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY
TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE
STORMS...THE GREATEST CHANCE IS WEST OF A BENTON HARBOR MICHIGAN TO
SOUTH BEND TO MARION INDIANA LINE WHERE THE INSTABILITY WILL BE
GREATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN ON SATURDAY.
ADDITIONAL STORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. IT IS NOT
YET KNOWN WHETHER ANY OF THE STORMS FROM SUNDAY THROUGH WEDNESDAY
WILL BE SEVERE OR NOT. THESE STORMS ARE POSSIBLE BECAUSE OF A SLOW
MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Branch

When
August 1, 2:30 PM EST
Where
Branch County, 2 mi N of Bronson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -85.200

Hail, Branch

When
August 1, 2:44 PM EST
Where
Branch County, 4 mi NE of Bronson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -85.150

Hail, Branch

When
August 1, 2:50 PM EST
Where
Branch County, 3 mi S of Sherwood
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.950, -85.233

Hail, Branch

When
August 1, 2:55 PM EST
Where
Branch County, 4 mi N of Bronson
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.200

Hail, Hillsdale

When
August 1, 2:58 PM EST
Where
Hillsdale County, 3 mi SW of Hillsdale
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -84.650

Hail, Hillsdale

When
August 1, 3:00 PM EST
Where
Hillsdale County, 3 mi SW of Hillsdale
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.883, -84.650

Hail, Branch

When
August 1, 3:15 PM EST
Where
Branch County, 4 mi SW of Coldwater
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.917, -85.050

Hail, Branch

When
August 1, 3:25 PM EST
Where
Branch County, 2 mi N of Coldwater
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.983, -85.000

Hail, Hillsdale

When
August 1, 3:29 PM EST
Where
Hillsdale County, 4 mi N of North Adams
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.017, -84.533

Hail, Hillsdale

When
August 1, 3:36 PM EST
Where
Hillsdale County, 4 mi N of North Adams
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.017, -84.533

Hail, Branch

When
August 1, 3:36 PM EST
Where
Branch County, 4 mi SW of Coldwater
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.917, -85.050

Hail, Hillsdale

When
August 1, 4:39 PM EST
Where
Hillsdale County, Hillsdale
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -84.617

Thunderstorm Wind, Hillsdale

When
August 1, 4:39 PM EST
Where
Hillsdale County, Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -84.617

Trees and power lines down.

Hail, St. Joseph

When
August 1, 4:44 PM EST
Where
St. Joseph County, 6 mi NE of Three Rivers
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -85.550

Hail, Berrien

When
August 1, 6:52 PM EST
Where
Berrien County, Niles
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.833, -86.250

Thunderstorm Wind, Cass

When
August 1, 7:05 PM EST
Where
Cass County, Dowagiac
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -86.100

Trees down.

Thunderstorm Wind, Cass

When
August 1, 7:05 PM EST
Where
Cass County, 2 mi S of Cassopolis
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -86.000

Trees down.

Thunderstorm Wind, St. Joseph

When
August 1, 7:26 PM EST
Where
St. Joseph County, 2 mi NE of Sturgis
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -85.383

Trees and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333487, 5333488, 5333489, 5333490, 5333491, 5333492, 5333493, 5333494, 5333495, 5333496, 5333497, 5333498, 5333499, 5333500, 5333501, 5333502, 5333503, 5333504.